Texas, 2004

Flash Flood and Hail in Texas, July 20, 2004

July 20, 2004 · NWS AMA · 9 events in 5 counties and zones

Severe thunderstorms during the afternoon and evening hours from the southwestern Texas panhandle to the northeast Texas panhandle produced flooding rains along with damaging winds and hail. No injuries were reported from the severe weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the afternoon and evening hours from the southwestern Texas panhandle to the northeast Texas panhandle produced flooding rains along with damaging winds and hail. No injuries were reported from the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 2:16 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 20, 2:16 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE JUL 20 2004

.DISCUSSION...
MESOSCALE CONVECTIVE VORTEX...MCV...LOCATED IN THE WESTERN TEXAS
PANHANDLE MOVING SLOWLY EAST AS EVIDENT ON KAMA RADAR AND VISIBLE
SATELLITE IMAGERY.  CONVECTION ALREADY DEVELOPING AT THE MOMENT EAST
OF THE MCV FROM AROUND KAMA TO NEAR SPEARMAN.  AS THE MCV REMAINS IN
THE PANHANDLES TONIGHT...CANNOT RULE OUT CONVECTION ANYWHERE IN THE
FORECAST AREA TONIGHT.  THE BEST CHANCES SHOULD BE IN THE WESTERN
HALF WHERE CONVECTION OVER OVER THE MOUNTAINS AND HIGHER TERRAIN OF
NORTHERN NM AND SOUTHERN CO IS FORECASTED TO WORK DOWN INTO THE
PANHANDLES ON NORTHWESTERLY FLOW ALOFT.  UPPER HIGH OVER THE
SOUTHWESTERN STATES FORECASTED TO REMAIN NEARLY STATIONARY THROUGH
THE END OF THE WEEK AND WEEKEND.  THIS NORTHWESTERLY FLOW REGIME WILL
WARRANT AT LEAST SLIGHT CHANCE POPS EVERYDAY FOR ABOUT THE NEXT FIVE
DAYS DURING THE AFTERNOON AND NIGHTTIME HOURS.  THE BEST CHANCE FOR
CONVECTION APPEARS TO BE LATE THURDAY AND FRIDAY AS A COLD FRONT IS
FORECASTED TO PUSH DOWN INTO THE FORECAST AREA.  UPSLOPE SURFACE FLOW
BEHIND THE FRONT WILL ALLOW FOR MUCH COOLER AND MORE MOIST CONDITIONS
AS THE NORTHWESTERLY FLOW ALOFT CONTINUES TO ALLOW SHORTWAVES TO DROP
SOUTHEAST TOWARD THE PANHANDLES.  DID NOT MAKE MUCH CHANGES TO THE
GRIDS EXCEPT FOR TWEAKING OF TEMPS...WINDS...AND SKY CONDITION.  ALSO
ADJUSTED DEW POINT AND THUS RELATIVE HUMIDITY GRIDS AS WELL.
HOWEVER...POP AND WEATHER GRIDS LOOK ON TRACK AND MADE NO CHANGES.
THOUGHT ABOUT BUMPING UP POPS GRIDS TO CHANCE CATEGORY DURING THE
NIGHTTIME HOURS FRIDAY NIGHT THROUGH MONDAY NIGHT...BUT WILL LEAVE
ALONE AND LET LATER SHIFTS WATCH AND CHANGE ACCORDINGLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     68  91  68  90 /  30  20  20  30
BEAVER       70  93  69  93 /  30  20  20  40
BOISE CITY   65  91  64  89 /  30  30  30  40
BORGER       70  93  69  92 /  30  20  20  30
BOYS RANCH   68  92  68  90 /  30  20  20  40
CANYON       68  91  68  90 /  30  20  20  30
CLARENDON    70  94  70  93 /  20  20  10  30
DALHART      64  91  65  89 /  30  20  20  40
GUYMON       69  92  68  92 /  30  20  20  40
HEREFORD     67  90  67  90 /  30  20  20  30
LIPSCOMB     70  93  70  94 /  30  20  20  30
PAMPA        69  92  69  92 /  30  20  10  30
SHAMROCK     71  95  71  95 /  30  20  10  30
WELLINGTON   72  96  72  96 /  30  20  10  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/11
Hazardous weather outlook, Jul 20, 12:00 PM CST, 2 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUL 20 2004

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVES EAST SOUTHEAST ACROSS THE AREA FROM EASTERN NEW MEXICO. WESTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES WILL HAVE THE BEST
CHANCE FOR THUNDERSTORMS. ANY THUNDERSTORMS THAT DO FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY
RAINFALL MAY ACCOMPANY THE STRONGEST STORMS...ESPECIALLY ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
THROUGH MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS
THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
AS A RESULT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 20, 2:40 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE JUL 20 2004

TXZ012-017-202200-
POTTER-RANDALL-
340 PM CDT TUE JUL 20 2004

...STRONG THUNDERSTORMS OCCURRING IN POTTER AND RANDALL COUNTIES...

THROUGH 5 PM...ISOLATED STRONG THUNDERSTORMS ACROSS POTTER AND
RANDALL COUNTIES WILL CONTINUE MOVING NORTHEAST AT 20 MPH. SOUTH AND
WEST PARTS OF AMARILLO WILL LIKELY BE AFFECTED. GUSTY WINDS TO
AROUND 50 MPH...HAIL UP TO ONE HALF OF AN INCH SIZE...DEADLY CLOUD
TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF ONE HALF OF
AN INCH WILL LIKELY ACCOMPANY THESE STORMS.

ANDRADE

The radar

The Amarillo radar (KAMA), 12 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Randall

When
July 20, 2:48 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.167, -101.817

Hail, Potter

When
July 20, 2:48 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.817

Reported at 26th Avenue and Paramount.

Hail, Potter

When
July 20, 2:55 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.817

Reported at Interstate 40 and Georgia Street and hail broke windshield of one vehicle.

Thunderstorm Wind, Potter

When
July 20, 3:07 PM CST
Where
Potter County, 3 mi NW of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.233, -101.850

Reported on North Georgia Street where two twenty-four inch elm trees were blown over on a neighbor's house.

Hail, Potter

When
July 20, 3:07 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.817

Thunderstorm Wind, Ochiltree

When
July 20, 4:26 PM CST
Where
Ochiltree County, Perryton Harbaugh Ar
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.083, -100.867

Thunderstorm Wind, Ochiltree

When
July 20, 4:30 PM CST
Where
Ochiltree County, 1 mi NE of Perryton
Measured
70 kt (81 mph) estimated gust
Property damage
$28,000
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -100.783

Steel pole barn damaged...power poles broken...and a heavy wooden play system damaged on County Road 17 about two to three miles north of State Highway 15.

Flash Flood, Deaf Smith

When
July 20, 6:42 PM CST to 7:45 PM CST
Where
Deaf Smith County, 15 mi W of Hereford
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Tierra Blanca Creek at Ranch Road 2298 flood gage has left the road under five feet of water.

Hail, Oldham

When
July 20, 8:45 PM CST
Where
Oldham County, 6 mi N of Wildorado
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -102.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415596, 5415597, 5415598, 5415599, 5415600, 5415601, 5415602, 5415603, 5415604.